Men's Articles

Avoid Taking Milk With Certain Medicines


1 was told by a medical staff of a clinic not to drink milk immediately after taking medicine as it neutralises it. Is it true? I pose this question to a pharmacist, a friend of mine. Below is her answer to my question. As ridiculous as it may sound, this is an important instruction that you should heed when taking certain types of medications, such as antibiotics (tetracycline and ciprofloxacin). Milk and other dairy products, such as cheese and yoghurts, contain a high level of calcium which could cause "food-drug interaction".

The concurrent presence of calcium can cause these susceptible medicines to "chain up", hampering the absorption of the medication into your body, and that leads to failure to achieve the intended therapeutic effects. It is important to note that such "food-drug interaction" is caused by the presence of a high level of minerals such as calcium and iron.

Therefore, one should be mindful to avoid taking such medicines concurrently with any product that contains a high level of minerals. Besides dairy products, juices or beverages fortified with minerals, antacids, multi-vitamins and other food supplements map also cause the same problem. Since "food-drug interaction" occurs only after concurrent ingestion of the drug and food, knowledge about time spacing is vital.

As our stomach takes some time to empty the ingested contents, it is best no- to consume susceptible medicines and mineral-rich food/beverages at least two hours before or four hours after taking such medicines. The precise instruction to avoid such interaction may vary from medicine to medicine. You should also note that mineral-rich food is not the only food that will interfere with the effectiveness of medications.

Besides dairy products, juices such as grapefruit m beverages fortified with minerals may also cause food-drug interaction with the effectiveness of medications. For instance, taking Risperidone (mood stabilising medication) with tea or cola may render the medication ineffective and taking certain blood pressure lowering medication (nifedipine and verapamil) with grapefruit juice may cause increased episodes of dizziness and fainting spells.

 

Copyright � 2005 - 2006 Men's Articles. All rights reserved.